|Help with Isentress/Turvada side effects?
Aug 22, 2012
I am a non-US citizen who lives in Asia and travels to Thailand for treatment. My doctors are great but there are communication and cultural issues, so the standard "ask your doctor" response won't really help me. I have asked and that's why I'm here.
I was positive for 8 years but never sick so this has been a very difficult adjustment for me as I have never felt as sick as the treatment has made me feel at times. My first treatment regimen was Atripla but I had a horrible CNS reaction to the Stocrin part of it at 3-4 weeks in and switched to Isentress/Truvada 2 months ago. So far, it is going much better than Atripla BUT I have these side effects:
*Difficulty sleeping *Heart palpitations and difficulty breathing well after the sleepless nights *Weight loss (5 kg in 2 months)
I take Xanax (1mg) to help me sleep but hate the feeling that I am now dependent on 3 medications. However, I cannot describe what a nightmare being unable to sleep is for me. I never before knew how much lack of sleep could affect ones quality of life. When I take the Xanax and manage to sleep, I feel ok, but never better than ok. I havent felt good in 3 months now, since I first began treatment, and Im starting to get fed up with it all. My numbers look great, which is all my doctors seem to care about: CD4 up from 350 to 500 and VL close to undetectable. But I constantly ask myself what the point of treatment and living is if I never again feel well enough again to enjoy a high quality of life.
Therefore, my questions are as follows:
1) Is Xanax a good long-term solution to coping with sleeplessness as a side effect of Isentress/Truvada? Is there a better solution?
2) I take my Truvada/Isentress at about 10am, then the second Isentress about 10pm. Should I try taking it earlier? Will it make any difference in terms of my sleep quality or will I simply risk reducing the efficacy of the Isentress?
3) Is there an HIV med regimen that simply DOESNT CAUSE SLEEPLESSNESS (or very rarely does)?
4) My Isentress/Truvada regimen costs me $600 USD per month, so that certainly doesnt help me sleep at night. Id love take something that lets me feel like myself, doesnt eat up my bank account (i.e. older meds that the Thai government has off-patent), and, above all, lets me catch some zzzzs. Does such a magic potion exist?
Thank you in advance for any answers you can provide, and please know that I am not in the US or another developed country and cannot simply ask my doctor.
Response from Dr. Henry
You have been unlucky so far. Xanax not a good long term solution (that is the easy part). Both raltegravir or less likely the Truvada can cause insomnia not often but reported to occur. Consider a trial switch off raltegravir perhaps to nevirapine (that should be less expensive option). If that doesnt help then switching the Truvada to Epzicom (if HLA b5701 negative) would be worth considering as a next step. Evaluation by a sleep specialist often is helpful for meto sort out what is going on in situations like this another possibility. KH
Truvada related rash?
Part 2: Ulcerative Colitis & HIV and use of immunosuppresants
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.